Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2009, 7:38 PM CDT for 4 counties in Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2009, 7:38 PM CDT (00:38 UTC)
- Expired
- Apr 19, 2009, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:43 PM CDT | HAIL 0.75 | Jasper, AL | PENNY SIZE HAIL REPORTED BETWEEN PARRISH AND JASPER. |
| Apr 19, 7:43 PM CDT | HAIL 0.75 | Jasper, AL | PENNY SIZE HAIL WAS REPORTED BETWEEN PARRISH AND JASPER. |
| Apr 19, 8:25 PM CDT | HAIL 0.75 | Sayre, AL | DIME TO PENNY SIZE HAIL WAS REPORTED NEAR SAYRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 200038
SVRBMX
ALC057-073-125-127-200130-
/O.NEW.KBMX.SV.W.0178.090420T0038Z-090420T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT SUN APR 19 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF GARDENDALE...
WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SUMITON...JASPER...DORA...CORDOVA...
SOUTHEASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
NORTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM JASPER TO BERRY...OR ALONG A LINE EXTENDING FROM JASPER TO 11
MILES SOUTHEAST OF FAYETTE...AND MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OAKMAN AND BOLEY SPRINGS BY 745 PM CDT...
LYNNS PARK AND PARRISH BY 750 PM CDT...
SIPSEY AND CORDOVA BY 755 PM CDT...
BELOIT AND ROCKY HOLLOW BY 800 PM CDT...
DORA AND SUMITON BY 805 PM CDT...
THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 280 THROUGH 282...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 156
AND INTERSTATE 59 EXIT NUMBERS 143 THROUGH 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
ALABAMA.
&&
LAT...LON 3357 8779 3398 8715 3382 8703 3380 8684
3375 8668 3327 8732
TIME...MOT...LOC 0038Z 326DEG 23KT 3386 8724 3360 8766
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:30 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 19, 6:30 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT SUN APR 19 2009 .UPDATED FOR AVIATION DISCUSSION. && .SHORT TERM...TONIGHT. ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF MISSISSIPPI MOVES INTO AND ACROSS THE AREA. STRONG UPPER LEVEL IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5 PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE. WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING. BEST CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST OVERNIGHT. MAY ADJUST POPS JUST BEFORE RELEASE. .LONG TERM...MONDAY THROUGH SUNDAY. FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR NORTH AND WILL BE SLOW TO SHIFT NORTHEAST. THIS WILL ALLOW SOME WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST. WE CAN EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY. HIGHS EACH DAY MID 60S NORTH TO LOWER 70S SOUTH. OVERNIGHT LOWS IN THE 40S MONDAY NIGHT... THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST. WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID- WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A VERY NICE WARM-UP. WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF SUNSHINE EACH DAY. HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING THROUGH THE WEEKEND. && .AVIATION...00Z TAF DISCUSSION. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS EXPECTED THROUGH 04Z IN ADVANCE OF STRONG COLD FRONT. ACTIVITY WILL WEAKEN QUICKLY. EXPECT CEILINGS 2000 TO 3000 FEET WITH TEMPORARY CEILINGS AROUND 1000 FEET THROUGH 06Z. AFTER 06Z EXPECT CEILINGS 1000 TO 2000 FEET IN MAINLY A NORTHWEST FLOW OF 10 TO 15 MPH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 66 42 67 39 / 60 20 20 20 10 ANNISTON 54 67 42 68 39 / 70 20 20 20 10 BIRMINGHAM 54 67 42 68 42 / 60 10 10 10 10 TUSCALOOSA 53 70 45 72 42 / 40 10 10 10 10 CALERA 54 68 44 68 41 / 60 10 10 10 10 AUBURN 54 70 43 70 42 / 60 10 10 10 10 MONTGOMERY 56 71 47 72 43 / 60 10 10 10 10 TROY 57 72 47 72 41 / 60 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... && 50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT SUN APR 19 2009 ALZ011>015-017>050-201927- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 227 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO. THE FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM ACTIVITY MOVES ACROSS THE STATE. AFTER 8 PM...THE THREAT OF TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT. SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER OF CENTRAL ALABAMA...THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER 30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. 27
In the hours before
Local storm report, Apr 19, 5:35 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL HAMILTON 34.14N 87.98W
04/19/2009 E0.75 INCH MARION AL EMERGENCY MNGR
PENNY SIZE HAIL IN HAMILTON
&&
KLOREKLocal storm report, Apr 19, 5:37 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL HAMILTON 34.14N 87.98W
04/19/2009 E1.75 INCH MARION AL EMERGENCY MNGR
LARGE HAIL REPORTED IN HAMILTON.
&&
KLOREKLocal storm report, Apr 19, 5:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 5 W NEWBERN 32.59N 87.62W
04/19/2009 HALE AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND NEAR CEDARVILLE.
&&
KLOREKLocal storm report, Apr 19, 6:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 NE ALABASTER 33.27N 86.79W
04/19/2009 SHELBY AL EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG HWY 11 NEAR INTERSTATE
65...SOME TREES DOWN ON MOBILE HOMES AND GAS LEAKS DUE TO
UPROOTED TREES...POSSIBLE TORNADO.
&&
GOLDENLocal storm report, Apr 19, 7:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO ALABASTER 33.25N 86.82W
04/19/2009 SHELBY AL NWS EMPLOYEE
REPORTED ON THE GROUND NEAR THE SHOPPING CENTER AT EXIT
NUMBER 238 OFF INTERSTATE 65.
&&
GOLDENLocal storm report, Apr 19, 7:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL NATURAL BRIDGE 34.09N 87.60W
04/19/2009 E0.88 INCH WINSTON AL EMERGENCY MNGR
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:00 PM CDT | Tornado Warning | BMX | Shelby | 60 min |
| Apr 19, 7:05 PM CDT | Tornado Warning | BMX | St. Clair, Shelby, Talladega | 55 min |
| Apr 19, 7:28 PM CDT | Tornado Warning | BMX | Greene, Hale | 47 min |
| Apr 19, 7:33 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 42 min |
| Apr 19, 7:44 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 46 min |
| Apr 19, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 43 min |
| Apr 19, 7:47 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 17 min |
| Apr 19, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, Walker | 38 min |
| Apr 19, 8:10 PM CDT | Tornado Warning | BMX | Bibb, Hale, Perry | 65 min |
| Apr 19, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 47 min |
| Apr 19, 8:21 PM CDT | Tornado Warning | BMX | Coosa, Tallapoosa | 37 min |
| Apr 19, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Tuscaloosa and 1 more | 52 min |
| Apr 19, 8:48 PM CDT | Tornado Warning | BMX | Bullock, Macon | 42 min |
| Apr 19, 9:01 PM CDT | Tornado Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 29 min |
| Apr 19, 9:12 PM CDT | Tornado Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 48 min |
| Apr 19, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 32 min |
| Apr 19, 9:21 PM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 54 min |
| Apr 19, 9:28 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 47 min |
| Apr 19, 9:51 PM CDT | Tornado Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 19, 9:51 PM CDT | Tornado Warning | BMX | Lee, Russell | 54 min |
| Apr 19, 10:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 39 min |
| Apr 19, 10:31 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Tallapoosa | 44 min |
| Apr 19, 11:13 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.